Advances in Differential Equations

On the solutions of the renormalized equations at all orders

R. M. Temam and D. Wirosoetisno

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


The renormalization (or averaging) procedure is often used to construct approximate solutions in evolutionary problems with multiple timescales arising from a small parameter $\varepsilon$. We show in this paper that the leading-order approximation shares two important properties of the original system, namely energy conservation in the inviscid case and dissipation rate (coercivity) in the forced--dissipative case. This implies the boundedness of the solutions of the renormalized (approximate) equation. In the dissipative case, we also investigate the higher-order renormalized equations, pursuing [16]: in particular, we show for sufficiently small $\varepsilon$ that the solutions of these equations are bounded and that the dissipativity property of the original system carries over in a modified form. This is shown by a simple estimate based on the above leading-order result, and, alternatively, by a "shadowing" argument.

Article information

Adv. Differential Equations, Volume 8, Number 8 (2003), 1005-1024.

First available in Project Euclid: 19 December 2012

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 34C11: Growth, boundedness
Secondary: 34E05: Asymptotic expansions 37C50: Approximate trajectories (pseudotrajectories, shadowing, etc.)


Temam, R. M.; Wirosoetisno, D. On the solutions of the renormalized equations at all orders. Adv. Differential Equations 8 (2003), no. 8, 1005--1024.

Export citation